Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 228, NWS Mobile, AL

July 13, 2008Escambia County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 13, 2008, 3:32 PM CDT for Escambia County, Florida; Baldwin County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 3:32 PM CDT (20:32 UTC)
Expired
Jul 13, 2008, 4:30 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Escambia County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 132032
SVRMOB
ALC003-FLC033-132130-
/O.NEW.KMOB.SV.W.0228.080713T2032Z-080713T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  SOUTHEASTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 430 PM CDT

* AT 325 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR LILLIAN...OR ABOUT 15 MILES
  WEST OF PENSACOLA...MOVING SOUTH AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3029 8754 3032 8753 3032 8752 3031 8750
      3033 8750 3034 8748 3034 8750 3033 8752
      3043 8750 3042 8737 3031 8736 3028 8752
TIME...MOT...LOC 2032Z 003DEG 22KT 3033 8745

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:55 AM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 13, 4:55 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT SUN JUL 13 2008

.SHORT TERM (TODAY AND TONIGHT)...A COLD FRONTAL BOUNDARY EXTENDING
FROM NORTHERN TEXAS TO WESTERN KENTUCKY WILL MOVE SOUTHEAST TODAY
INTO NORTHERN MISSISSIPPI AS A FAIRLY BIG UPPER LOW OVER ONTARIO
MOVES EAST DRAGGING A LONGWAVE TROUGH WEST ACROSS THE MID
MISSISSIPPI VALLEY REGION. THE GFS AND ECMWF BRING THE FRONT SLOWLY
SOUTHWARD ACROSS MISSISSIPPI AND ALABAMA THROUGH TONIGHT...WITH A
DEEP NORTHWESTERLY FLOW ALOFT ON THE EAST SIDE OF A RIDGE OVER TEXAS
PERSISTING ACROSS OUR FORECAST AREA.  AGAIN...WE EXPECT TO SEE
NUMEROUS THUNDERSTORMS THIS AFTERNOON ACROSS THE EASTERN HALF OF OUR
FORECAST AREA IN THE HIGH MOISTURE AIRMASS WITH A LITTLE LESS
COVERAGE OVER OUR SOUTHEAST MISSISSIPPI ZONES CLOSER TO THE UPPER
RIDGE AXIS AND DRIER AIR ALOFT.  AGAIN...THERE COULD BE SOME
LOCALIZED STRONG TO MARGINALLY SEVERE STORMS IN WET MICROBURSTS IN
THE AFTERNOON HOURS ALONG OUTFLOW BOUNDARY/SEABREEZE
INTERSECTIONS...ESPECIALLY ALONG AND JUST WEST OF THE INTERSTATE 65
CORRIDOR WHERE WE NOTE A TRANSITION ZONE FROM DEEP TROPICAL AIRMASS
TO THE EAST AND A DRIER MIDLEVEL AIRMASS TO THE WEST.

THE WET MICROBURST POTENTIAL FOR TODAY IS MODERATE.  /05

.LONG TERM...(MONDAY THROUGH SATURDAY)...SURFACE COLD FRONT WILL
MOVE SOUTHWARD ACROSS THE AREA ON MONDAY AS A STRONG SHORTWAVE MOVES
ACROSS THE GREAT LAKES. AFTERNOON HEATING COMBINED WITH PLENTY OF
MOISTURE AND THE FRONT WILL AGAIN LEAD TO THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON. THIS FRONT
WILL PUSH OFFSHORE MONDAY NIGHT WITH A DRIER AIRMASS FILTERING IN.
PRECIPITABLE WATER AMOUNTS FALL TO NEAR AN INCH TUESDAY INTO
WEDNESDAY MEANING NEAR ZERO POPS. MOISTURE LEVELS GRADUALLY RECOVER
DURING THE LATTER HALF OF THE PERIOD AS THE BERMUDA RIDGE REBUILDS
WESTWARD ACROSS THE REGION. HOWEVER...ONLY ISOLATED MAINLY AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN
TO THE FORECAST THROUGH THE END OF THE WEEK RIDGING AT THE SFC AND
ALOFT DOMINATE. TEMPERATURES WILL RUN NEAR TO SLIGHTLY ABOVE
CLIMATOLOGY THROUGH THE PERIOD. /13

&&

.AVIATION...IT LIKELY WONT BE AN EXACT CARBON COPY OF YESTERDAY...
BUT AGAIN WE DO FORSEE A HIGHER CHANCE OF THUNDERSTORMS AROUND KPNS
IN THE LATE MORNING AND THROUGHOUT THE AFTERNOON.  KBFM AND KMOB
WILL SEE THE MAIN CHANCE OF THUNDERSTORMS COMING IN THE MID TO LATE
AFTERNOON HOURS AS WE EXPECT ENHANCED DEVELOPMENT ALONG THE
SEABREEZE.  AT ALL FORECAST POINTS...THERE IS THE POTENTIAL FOR WIND
GUSTS AT 40 KTS AND PERIODIC IFR CONDITIONS AS STRONGER STORMS MOVE
THROUGH THIS AFTERNOON GIVEN INCREASED POTENTIAL FOR WET
MICROBURSTS...ESPECIALLY DURING THE PERIOD OF PEAK HEATING BETWEEN
18Z AND 22Z.  /05

&&

.MARINE...A WEAKENING COLD FRONT WILL MOVE SOUTH ACROSS MISSISSIPPI
AND ALABAMA TODAY...STALLING OVER THE GULF COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA ON MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS
WILL MOVE FROM THE NORTH TO THE SOUTH ACROSS THE MARINE AREA TODAY
AND MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG PRODUCING WIND
GUSTS IN EXCESS OF 35 KNOTS IN ADDITION TO FREQUENT LIGHTNING
STRIKES. THE FRONT WILL DISSIPATE OVER THE NORTHERN GULF BY WEDNESDAY
WITH HIGH PRESSURE BUILDING OVER THE WESTERN ATLANTIC AND NORTHERN
GULF ON THURSDAY.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  73  89  67 /  50  40  30  20
PENSACOLA   90  73  88  71 /  70  40  40  20
DESTIN      87  77  86  73 /  70  50  40  20
EVERGREEN   92  71  88  62 /  70  40  30  20
WAYNESBORO  95  71  88  62 /  30  30  20  10
CAMDEN      93  71  89  64 /  60  50  30  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 13, 5:20 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CDT SUN JUL 13 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-141200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
520 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND
EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON WITH SCATTERED
THUNDERSTORMS DEVELOPING FOR AREAS ALONG THE ALABAMA...MISSISSIPPI
BORDER.  THERE IS THE POTENTIAL FOR ISOLATED SEVERE STORMS DURING
THE AFTERNOON HOURS ACROSS PORTIONS OF SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE.  THE MAIN THREAT WITH ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE DOWNBURST WIND GUSTS AROUND 60
MPH.  ALL THUNDERSTORMS TODAY WILL PRODUCE FREQUENT LIGHTNING
STRIKES AND LOCALLY HEAVY RAINS.

WEST TO SOUTHWEST WINDS AT 15 MPH WITH A STRONG OUTGOING TIDE THIS
AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE
GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WEAKENING COLD FRONT WILL MOVE SOUTH ACROSS THE CENTRAL GULF COAST
LATE MONDAY INTO TUESDAY.  SCATTERED THUNDERSTORMS CAN BE EXPECTED
TO DEVELOP ACROSS THE REGION ON MONDAY...BUT AS THE FRONT STALL JUST
OFF THE COAST BY TUESDAY...A DRIER AIRMASS WILL RESULT IN DIMINISHED
CHANCES FOR THUNDERSTORMS FOR TUESDAY AND WEDNESDAY.  THUNDERSTORMS
CHANCES WILL INCREASE AGAIN BY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:39 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
139 PM CDT SUN JUL 13 2008

ALZ056>060-062-064-FLZ001-003-131945-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-INLAND ESCAMBIA-INLAND
SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-
INCLUDING THE CITIES OF...ANDALUSIA...BAY MINETTE...BREWTON...
EVERGREEN AND LUVERNE...
139 PM CDT SUN JUL 13 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...
COVINGTON...CONECUH...BUTLER...CRENSHAW...BALDWIN AND SANTA ROSA
COUNTIES...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES EAST OF LUVERNE TO 3 MILES SOUTH
OF DOUGLASVILLE...MOVING SOUTHEAST AT 13 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUTH...PHILLIPSVILLE...WAWBEEK...JOHNSONVILLE...RED LEVEL...
KIRKLAND...PAUL AND OSAKA THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 13, 2:56 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT SUN JUL 13 2008

ALZ060-064-FLZ002>006-132100-
COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA-LOWER BALDWIN-COASTAL
OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW AND PENSACOLA...
256 PM CDT SUN JUL 13 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON...
BALDWIN...OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES SOUTH OF LAUREL HILL TO 3 MILES
WEST OF TURKEY BRANCH...MOVING SOUTH AT 34 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
CRESTVIEW...FOLEY...MIFLIN...FERRY PASS...OAK...LILLIAN...PENSACOLA
AND WEST PENSACOLA THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 13, 3:20 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT SUN JUL 13 2008

ALZ063-064-132100-
LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DAUPHIN ISLAND...
320 PM CDT SUN JUL 13 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN AND MOBILE
COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES WEST OF BAYOU LA BATRE TO 7 MILES
SOUTHEAST OF MON LOUIS...MOVING SOUTHEAST AT 12 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DAUPHIN ISLAND...EAST END OF DAUPHIN ISLAND...FORT MORGAN AND WEST
END OF DAUPHIN ISLAND THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jul 13, 3:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             BAYOU LA BATRE          30.40N 88.25W
07/13/2008  E0.50 INCH       MOBILE             AL   BROADCAST MEDIA

            WKRG-TV RELAYED A REPORT OF DIME SIZED HAIL IN BAYOU LA
            BATRE.

&&

DL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:15 PM CDTFire Weather WatchMOB41 hr
Jul 13, 3:28 PM CDTSevere Thunderstorm WarningMOBOkaloosa62 min
Jul 13, 3:28 PM CDTSevere Thunderstorm WarningMOBOkaloosa62 min
Jul 12, 7:12 PM CDTSpecial Marine WarningMOB63 min
Jul 12, 8:00 PM CDTSpecial Marine WarningMOB60 min
Jul 13, 7:56 AM CDTSpecial Marine WarningMOB49 min
Jul 13, 2:20 PM CDTSpecial Marine WarningMOB85 min
Jul 13, 3:40 PM CDTSpecial Marine WarningMOB95 min
Jul 13, 3:43 PM CDTSevere Thunderstorm WarningMOBMobile47 min
Jul 13, 5:08 PM CDTSevere Thunderstorm WarningMOBClarke37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.